Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 148, NWS Hastings, NE

August 9, 2021Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 9, 2021, 5:41 PM CDT for Dawson County, Nebraska. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2021, 5:41 PM CDT (22:41 UTC)
Expired
Aug 9, 2021, 6:30 PM CDT
In force
49 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dawson County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:48 PM CDTHAIL 12 Nnw Gothenburg, NENICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-619 J/kg
Mixed-layer LCL
2573 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-78 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

029 
WUUS53 KGID 092241
SVRGID
NEC047-092330-
/O.NEW.KGID.SV.W.0148.210809T2241Z-210809T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
541 PM CDT Mon Aug 9 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dawson County in south central Nebraska...

* Until 630 PM CDT.

* At 541 PM CDT, a severe thunderstorm was located over Gothenburg,
  or 26 miles northwest of Lexington, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Dawson County.

This includes Interstate 80 between mile markers 209 and 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10022 4105 9978 4078 10022
TIME...MOT...LOC 2241Z 224DEG 8KT 4096 10018 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
2 follow-up statements
158 
WWUS53 KGID 092310
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
610 PM CDT Mon Aug 9 2021

NEC047-092330-
/O.CON.KGID.SV.W.0148.000000T0000Z-210809T2330Z/
Dawson NE-
610 PM CDT Mon Aug 9 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN DAWSON COUNTY...

At 609 PM CDT, a severe thunderstorm was located near Gothenburg, or
20 miles northeast of Curtis, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Gothenburg and Willow Island. 

This includes Interstate 80 between mile markers 209 and 217.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4105 10022 4105 9978 4078 10022
TIME...MOT...LOC 2309Z 227DEG 10KT 4087 10026 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mangels
977 
WWUS53 KGID 092329
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
629 PM CDT Mon Aug 9 2021

NEC047-092338-
/O.EXP.KGID.SV.W.0148.000000T0000Z-210809T2330Z/
Dawson NE-
629 PM CDT Mon Aug 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAWSON COUNTY
WILL EXPIRE AT 630 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4105 10022 4105 9978 4078 10022
TIME...MOT...LOC 2328Z 224DEG 8KT 4090 10022 

$$

Heinlein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:54 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 9, 3:54 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
354 PM CDT Mon Aug 9 2021

.DISCUSSION...(This evening through Monday)
Issued at 354 PM CDT Mon Aug 9 2021

The primary forecast concerns today are heat and thunderstorm
chances.

Heat:
It's hot! It's hot everywhere! Over the western portions of the
forecast area, temps are in the upper 90s to low 100s, but for
areas east of a Kearney, NE to Osborne, KS line are seeing temps
in the 90s with dewpoint values in the 70s. Models continue to
under forecast dewpoints, and attempted to correct for that, and
still likely didn't get high enough.

Confidence is not overly high on how far southeast the cold front
will be during the day Tuesday and feel that the combo of high
dewpoints and heat will impact southeastern portions of the area.
This will include points southeast of a line from Smith Center, KS
to Hebron, NE. Have extended the Heat Advisory for those areas
through Tuesday evening.

Honestly after a brief reprieve in Nebraska counties tomorrow,
Wednesday and even Thursday continue to look hot. Additional Heat
Advisories are possible and possibly a heat warning if the heat
continues to persist for southern locations.

The heat will take a break as a cold front moves through the area
Thursday night. As we move into the weekend, temps are forecasted
into the 80s to low 90s.

Thunderstorm chances:
A weak cold front is west of the forecast area now and some cu is
developing west of McCook as of 330pm. Thunderstorms are expected
to develop along this front this evening, but how far east they
will travel is a big question. Feel that the best chance south and
west of the Tri-Cities, with Kearney west having the best chance.
As the Low Level Jet develops late this evening, some
thunderstorm activity developing over NW KS and the adjacent NE
counties is possible, as the LLJ veers out, these storms will
slide eastward, this activity looks to remain south of I-80. Shear
is relatively weak, so while small hail cannot be ruled out, the
primary threat looks to be strong damaging winds this evening. The
activity overnight could have some marginal strong to severe
storms with it as well.

As with the heat, the question for thunderstorm chances on Tuesday
resides with where will the boundary end up after tonight's
activity. There is a chance this activity could impact areas south
and east of the Tri-Cities. A Day 2 Marginal and even a Slight
risk clips the area for Tuesday afternoon.

The next chance for storms after Tuesday will be Thursday as a
stronger front moves through the region under primary northwest
flow.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Tuesday)
Issued at 1232 PM CDT Mon Aug 9 2021

VFR conditions expected this afternoon as the surface visibility
due to the smoke has improved to P6SM. A cold front will move
southward today, and thunderstorms are expected to develop along
the front this evening west of the terminals. This activity may
make it into the terminals...with KEAR having a better chance of
seeing t-storm activity. This activity is expected this evening,
primarily after 00z and closer to the 03-05z time frame. Strong
winds are possible with these storms. Have only included VCTS at
this time due to lack of confidence on how far east these storms
will move. Some lingering showers and thunderstorms are possible
through the remainder of the overnight hours, but confidence is
not overly high on that activity persisting around the terminals
and have ended the VCTS activity at both terminals at 06z.

Do believe the front will eventually make it south of the
terminals with the aid of outflow from the thunderstorms and this
will cause the winds to become north to northeasterly. Scattered
high clouds are expected to linger in the morning hours Tuesday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory until 9 PM CDT this evening for NEZ041-047>049-
     061>064-074>077-084>087.

     Heat Advisory from noon to 9 PM CDT Tuesday for NEZ086-087.

KS...Heat Advisory until 9 PM CDT this evening for KSZ006-007-018-019.

     Heat Advisory from noon to 9 PM CDT Tuesday for KSZ006-007-018-
     019.

&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Aug 9, 3:26 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
326 PM CDT Mon Aug 9 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
102030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
326 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A Heat Advisory is in effect for areas along and east of a line
from Kearney Nebraska to Osborne Kansas this afternoon and
evening as heat index values are expected to peak in the 102 to
107 degree range. The Heat Advisory remains in effect through
Tuesday evening for areas along and southeast of a line from
Smith Center, KS to Hebron, NE. Heat index values of up to 107 are
possible. Heat index values may top out near 100 degrees in north
central Kansas and along the Highway 81 corridor in Nebraska again
Wednesday.

A weak cold front will bring the chance for thunderstorms to the
area late this afternoon and into the overnight. The best chances
currently look to be west and south of the Tri Cities, mainly in
the 5PM to midnight time frame. Quarter size hail and wind gusts
up to 60 MPH are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The Heat Advisory remains in effect through Tuesday evening for
areas along and southeast of a line from Smith Center, KS to
Hebron, NE. Heat index values of up to 107 are possible. Heat
index values may top out near 100 degrees in north central Kansas
and along the Highway 81 corridor in Nebraska again Wednesday.

Chances for thunderstorms return Tuesday afternoon and evening,
primarily to areas east and southeast of the Tri Cities. Again,
some of these storms may be strong to marginally severe.

Occasional low-end chances for thunderstorms are in the forecast
Thursday night through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

In the hours before

Special weather statement, Aug 9, 5:34 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
534 PM CDT Mon Aug 9 2021

NEZ060-092315-
Dawson NE-
534 PM CDT Mon Aug 9 2021

...Strong thunderstorms will impact portions of western Dawson County
through 615 PM CDT...

At 533 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gothenburg to 9 miles north of Moorefield.
Movement was east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Gothenburg around 540 PM CDT.

Other locations in the path of these storms include Willow Island and
Cozad.

This includes Interstate 80 between mile markers 209 and 223.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 10022 4105 9973 4070 10013 4070 10022
TIME...MOT...LOC 2233Z 282DEG 12KT 4099 10015 4083 10038

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Mangels

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:34 PM CDTSpecial Weather StatementGIDDawson41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.